Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 336, NWS Springfield, MO

October 9, 2017Dent County, Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 9, 2017, 8:18 PM CDT for Dent County, Phelps County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 8:18 PM CDT (01:18 UTC)
Expired
Oct 9, 2017, 8:42 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Dent County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS53 KSGF 100118
SVRSGF
MOC065-161-100200-
/O.NEW.KSGF.SV.W.0336.171010T0118Z-171010T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
818 PM CDT MON OCT 9 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dent County in south central Missouri...
  Phelps County in east central Missouri...

* Until 900 PM CDT

* At 818 PM CDT, a severe thunderstorm was located 10 miles north of
  Licking, or 14 miles west of Salem, moving north at 35 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Rolla...                          St. James...
  Doolittle...                      Newburg...
  Edgar Springs...                  Lenox...
  Beulah...                         Northwye...
  Lecoma...                         Lake Spring...
  Anutt...                          

This includes Interstate 44 between mile markers 177 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3760 9168 3760 9192 3804 9192 3805 9189
      3805 9155
TIME...MOT...LOC 0118Z 189DEG 32KT 3765 9181 

HAIL...1.25IN
WIND...<50MPH
 
$$

Boxell
1 follow-up statement
864 
WWUS53 KSGF 100142
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
842 PM CDT MON OCT 9 2017

MOC065-161-100152-
/O.CAN.KSGF.SV.W.0336.000000T0000Z-171010T0200Z/
Dent MO-Phelps MO-
842 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DENT AND PHELPS
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3760 9168 3760 9192 3804 9192 3805 9189
      3805 9155
TIME...MOT...LOC 0139Z 189DEG 32KT 3786 9177 

$$

Boxell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:41 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 9, 6:41 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 PM CDT Mon Oct 9 2017

...Mesoscale Discussion and Update to Aviation...

.MESOSCALE DISCUSSION...
Issued at 618 PM CDT Mon Oct 9 2017

Scattered strong to marginally severe thunderstorms have been
ongoing for the past few hours from eastern Kansas into
northeastern Oklahoma. Most of the activity has developed near and
just north of a warm front which extends northeast from surface
low pressure near Tulsa. As storms have crossed north over the
front, they have tended to become less organized.

We have seen recent development closer to the Tulsa metro area.
These storms will have more in the way of instability to work with
over the next hour or two while having a greater residence time in
the warm sector. Deep layer shear remains supportive of
supercells, however high LCL heights (1200-1500 meters agl) have
tended to limit low level rotation and tornado potential up to
this point.

As we head into later this evening, height falls overspreading the
region should result in continued convective initiation along or
just behind that surface low/trailing cold front. However,
instability will begin to decrease along with increasing
convective inhibition. While we may see a few severe storms get
into our western counties from mid to late evening, we should see
an overall weakening trend as storms push farther east into the
Ozarks.

&&

.SYNOPSIS...
Issued at 230 PM CDT Mon Oct 9 2017

Morning fog took a bit longer to burn off this morning with our
lower sun angle this time of year, but dissipated quickly once it
started to erode between 9 am and 11 am. In the wake of the fog,
temperatures have risen into the mid to upper 80s across the area.
Dewpoints were in the upper 50s to low 60s. Frontal boundary was
from west central MO to near Wichita, KS as of 2 pm, with much
drier and cooler air behind the front. Some cumulus have formed
over south central MO and also in southeast KS ahead of the front,
with a couple of storms just now developing as of 2 pm.
Instability of 1500-2000 j/kg surface based CAPE in southeast
Kansas and 40-50 kts of 0-6km shear ahead of the surface front.
Southeast Kansas is in a slight risk area with all modes of severe
weather possible this afternoon and early evening. Thunderstorm
forecast and severity will be the main focus with this forecast.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Oct 9 2017

For the rest of the afternoon and tonight...will likely continue
to see some discrete thunderstorms develop ahead of the front this
afternoon/evening. Will see instability continue to increase
through the afternoon as well as deep layer shear as upper wave
approaches from the west. There will be a relatively small window
of opportunity for severe storms from 3 pm through about 10 pm and
mainly over our far western CWA, however given the favorable shear
and initial instability profiles, all modes of severe storms will
be possible. Instability should diminish quickly after sunset and
severe weather chances will likely end by mid to late evening, not
getting much further east than the I-49 corridor.

Conditions overnight will be more showery with some embedded
thunderstorms. Warm conditions are expected, especially over the
eastern Ozarks with cloud cover and southeast wind ahead of the
low and front.

The front will make it into the far western CWA by daybreak. Will
have a non-traditional temperature curve on Tuesday with
temperatures falling behind the front as stratus and cold air
advection move in behind the front. Eastern CWA will have the
warmest temperatures with the front moving through there later in
the day. In fact, thunderstorms may redevelop along the front over
the eastern Ozarks during the afternoon if enough instability can
develop. We currently have the eastern Ozarks in sub-severe but
strong storms possible for Tuesday afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 230 PM CDT Mon Oct 9 2017

Any storms that redevelop should exit the area by Tuesday evening
with cooler and drier air moving into the region. Lows Tuesday
night will be in the 40s with highs Wednesday in the 60s.

Will see a gradual warming trend during the remainder of the work
week, back into the 80s for highs on Friday and Saturday. Models
are showing some timing differences for our next precipitation
chances with the GFS being quicker next weekend. We have trimmed
back on POPS slightly with these differences, but the best chances
will be Saturday into Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 618 PM CDT Mon Oct 9 2017

Showers and thunderstorms will spread in an eastward fashion into
southern Missouri tonight and early Tuesday morning. MVFR and
local IFR conditions can be expected in the vicinity of storms.

Meanwhile, a cold front will slowly move east across the area from
late tonight into early Tuesday morning. Behind that front, winds
will increase out of the northwest with ceilings lowering into the
MVFR and IFR categories. The lower ceilings will then hang on
throughout the day.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Oct 9, 7:41 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
741 PM CDT Mon Oct 9 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
741 PM CDT Mon Oct 9 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Lightning risk.
  Significant Fog risk.

DISCUSSION...

Scattered strong to severe thunderstorms will remain possible
over southeast Kansas into southwest Missouri this evening. Wind
gusts up to 60 mph and hail to the size of quarters will be
possible over southwest Missouri and southeast Kansas. An isolated
tornado cannot be ruled out.

Weaker, but more widespread thunderstorms are then expected
overnight as a cold front slowly moves east across western
Missouri.

Areas of locally dense fog are also expected to develop tonight
and early Tuesday morning across the eastern Missouri Ozarks.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across the area on Tuesday as that
front continues to move east through the area. Some stronger
storms will be possible over the eastern Ozarks during the
afternoon hours if enough instability can redevelop ahead of the
front. Hail to the size of nickels, wind gusts up to 50 mph, and
cloud to ground lightning would be the primary potential hazards.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed through late evening generally
 along and west of the Interstate 49 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.